Has anyone kept getting colds and flus on methotrexate?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Lynny23
Regular Member


Date Joined Jul 2009
Total Posts : 49
   Posted 12/10/2009 8:51 AM (GMT -7)   
I started methotrexate about a month ago and Im not in the middle of my second cold since. The first time I ended up with a chest infection and now I feel really sick in my stomach and my head is killing me (I take methotrexate on a fri so i doubt it is that since my last dose was 6  days ago).Has anyone else experienced this type of thing while on methotrexate. Its making me feel really miserable and just want to cry most of the time because I never feel normal anymore. Id almost rather the pain in my joints than feel this way- like my head is full of fog or something and like im going to be sick. Im crying at the moment because I just feel like im fighting a loosing battle with my body.

SydneyJo
Veteran Member


Date Joined Mar 2006
Total Posts : 1354
   Posted 12/10/2009 4:02 PM (GMT -7)   

Hi Lynny,

Yes, I always feel fluey and have been like this since starting MTX 3 years ago. I have sinus problems and headaches from it. Recently I have started taking an antihistamine which does help - but I cant take them everday. someone told me to drink lots of fluids and that helps with the headache.

I hate how the meds we take can be worse than the disease itself.

I would ask your Rheumy to maybe drop your dosage to a more comfortable level - if not a whole new med that may not give you such bad side-effects.

You may be lucky and this will go away after a few months too - maybe give it a couple of months to see if it settles for you.

I am sorry you are suffering so much.

Keep us posted as to how you are going.

Jo


Crohn's Disease, Ankylosing Spondylitis
Current meds: Methotrexate, Prednisone, Humira
Bowel Resection Sept. 07
 
Forum Moderator - Rheumatoid Arthritis


vitaka
Veteran Member


Date Joined Jun 2006
Total Posts : 748
   Posted 12/10/2009 9:23 PM (GMT -7)   
I have seen a noticeable increase in both the number of headaches I get as well as their intensity since I started MTX. I am no stranger to headaches in general, but I'd say I have a headache 80% of the time since October and I've had one killer migraine. I haven't had any colds, but I certainly get very achy, especially the day after taking my weekly dose.

When I saw my rheumy last month, she said to give it another month. I see her again on Monday and suspect I will be switching to a new treatment, especially since I have seen no improvement in my joint issues.
29f, PhD student, originally diagnosed with Crohn's in 2/06
10/09: Prometheus test shows results consistent with UC
10/12/09: beginning treatment for inflammatory arthritis
Currently taking: 7.5mg methotrexate weekly (pills), 2g Pentasa, tapering from 20mg prednisone, 150mg Trazadone, multivitamin, vitamin D, magnesium, probiotics, folic acid


golitho
Veteran Member


Date Joined Sep 2008
Total Posts : 1670
   Posted 12/12/2009 4:51 PM (GMT -7)   
Mtx seems to be such a toxic med. It affects all of us differently but I found it very hard on my chest initially. I eded up going off it for a while then re starting on a low dose and slowly working my way back up to the full dose. That seemed to do the trick and now I tolerate it ok.

I found my chest felt "heavy" when I started. Like someone was leaning on it. Thats my memory anyway. Now I'm fine.

Best wishes, talk to your rheumy about alternatives, golitho

babydreamer
New Member


Date Joined Feb 2010
Total Posts : 4
   Posted 2/17/2010 9:34 AM (GMT -7)   
I am not currently on Methotrexate anymore but I took it for almost 7 years (I started injections when I was about 11 years old). Yes, I felt very sick and lost some hair. I did get alot of strep-type infections, etc. Then my doctor told me that in addition to my daily multivitamin, I needed to incorporate daily 1000mg of vitamin C (I just did the tablets). I must say it worked, now I only get sick occasionally. I am still on Humira and have been for the last 5 years, and had the same issues with getting sick alot, but the 1000mg of vitamin C really helped. Good luck!

momto3
Veteran Member


Date Joined Nov 2006
Total Posts : 1331
   Posted 2/17/2010 10:41 AM (GMT -7)   
When I first started out on the MTX, I was always getting strange things, such as eye infections, etc, however now I will get a bug, but it is always just enough to make me feel crummy(sleepy) and my joints to flare up, never a full blown virus.  My husband has strep throat, and I my kiddo's have all been sick several times this winter and I"ve never caught any of their bugs or the strep! Which they all find shocking!

ashanean
New Member


Date Joined Feb 2010
Total Posts : 1
   Posted 2/19/2010 12:51 PM (GMT -7)   
Are you taking any type of folic acid with it?? Also take some vitamin c or a multivitamin or singulair.  I found that this helps the getting a cold feeling. The folic acid helps with other side effects.

sjkly
Veteran Member


Date Joined Dec 2007
Total Posts : 2113
   Posted 2/25/2010 8:37 PM (GMT -7)   
Since starting MTX I get every germ that goes around-which means I am constantly fighting off something.  MTX is an immune suppressent-it makes us more suseptable to bacteria and viruses.  To me the joint pain releif and the absence of random fevers and random itis is worth it.

CrohnsMom
Regular Member


Date Joined Mar 2003
Total Posts : 57
   Posted 2/25/2010 10:09 PM (GMT -7)   
My advise...for what it is worth. Get off that toxic med. There are many other options. I could not tolerate. My Dad has a rare auto immune disease, muscle related and took injections for about 5 years. He now has lung cancer which his oncologist said definately cased the malignant tumor in his lung. I will never take it again. Docs wanted to give it to my daughter at 14 years old for severe Crohns and I refused. I am so thankful I did. I am sure many people will disagree with me which is their right. I just know how it has affected my Dad and our family and my vote is NO. I take Imuran for RA and lupus and it is working well except right before my period and I depend on Vicodin for only a few days to get though it and it is working for me. Good luck.
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, November 22, 2014 11:46 PM (GMT -7)
There are a total of 2,275,737 posts in 252,948 threads.
View Active Threads


Who's Online
This forum has 158671 registered members. Please welcome our newest member, baneneng.
237 Guest(s), 10 Registered Member(s) are currently online.  Details
torimartin, BEST A.M., baneneng, Paddicake77, Daesin, tess22, Captain Slow, catchscooter, Duffy72, Momtogigiandquinn


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest  Follow HealingWell.com on YouTube
Advertisement
Advertisement

©1996-2014 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer